MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER

INTUITIVE SURGICAL, INC SUREFORM; STAPLER
Model Number 48230B-06
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The stapler 30 blue reload had missing staples during visual inspection.Due to the missing staples, detached fragments are observed that are not returned with the reload.The reload was found to have a bent tail.The reload was found to have damaged cartridge at the proximal, distal and middle portion of the reload.The advance failure analysis engineer confirmed all initial findings.The reload was returned with missing staples, damage to the proximal sides of the cartridge body, and a ben tail.Damage found on the reload is consistent with improper reload installation.It is likely that at some point during installation of the reload, the installation tool was not used as intended, and the switch was not properly aligned within the channel.If not properly aligned within the channel, the reload tail may interact with the components within the instrument jaws and can become bent or damaged.Misalignment of the reload may also result in the channel interacting with the pushers on one side of the reload, which is the likely cause for the reported protruding staples.Damage to the cartridge body appears to be related to potential reload removal with an external tool.Reload removal may challenging if the reload is not properly aligned within the channel, the reload halves are forced into the same side of the channel, resulting in increased friction.The probable root cause is attributed to damage during use, which may result from an accidental drop of the instrument or inadvertent collisions with other instruments or hard surfaces.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, staples were sticking out of the stapler 30 blue reload.The reload was loaded into the stapler and when the second cover was removed, the customer noticed staples sticking up out of the reload.The user completed the procedure and no known impact or patient consequence was reported.Intuitive followed up and obtained additional information.The procedure was an appendectomy, and a blue reload was used for the type of tissue.The issue occurred on the 1st fire, but it was never fired.The reloads were sticking out and the customer was instructed to return the staple reloads if they found the staples sticking out.The targeted tissue was the appendix.The tissue was not calcified.The tissue was not exposed to any radiation or chemotherapy prior to the procedure.There was not any tissue tension.There was not any tissue bunching.The issue did not involve a failure to fire.The event did not involve a partial fire.The event did not involve tissue being pushed forward/dragged during the firing process.The event did not involve the stapler jaws opening/releasing during the firing sequence.The event did not involve reload deploying staples unexpectedly.The stapler issue did not result in malformed or unformed staples.The reload did not have an exposed blade.There were no staple missing from the staple line.There were no holes/gaps observed within the staple line.There were no holes/gaps within the staple line.The reload was not stuck to tissue.There were no errors/messages generated when the stapling issue occurred.Buttress material was not used.The issue was resolved with a new reload.There are no photographic images of the device(s) or a video recording of the procedure available for isi review.

Brand Name
SUREFORM
Common Device Name
STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21403428
Report Number2955842-2025-01635
Device Sequence Number18201647
Product Code NAY
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)U80240808
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-06
Device Catalogue Number48230B
Device Lot NumberU80240808
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2025
Initial Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown